Hail, Morris
- When
- May 23, 3:21 PM EST
- Where
- Morris County, 3 mi S of Chester
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.733, -74.683
Nickel size hail fell over the Bamboo Brook Outdoor Education Center in Chester Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Nickel size hail fell over the Bamboo Brook Outdoor Education Center in Chester Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 10:25 AM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1125 AM EDT SUN MAY 23 2004 MAIN CHANGES ON THIS PACKAGE WERE TO PUSH FORECAST MAXIMUM TEMPS UP A DEGREE...AND SURFACE DEWPOINTS 1-2 DEGREES HIGHER... BASED ON LATEST OBSERVATIONS. ALSO RAISED POPS JUST A BIT FOR THE AFTERNOON PERIOD AS CHANGES MENTIONED ABOVE HAVE ENHANCED OUR THERMODYNAMIC INSTABILITY. MESOANALYSIS BEST LI HAS DROPPED TO MINUS 10 OVER SOUTHERN NJ AS OF THIS TIME. DYNAMICS FOR CONVECTION DONT LOOK ANY BETTER THAN THEY DID EARLIER...OR WOULD HAVE PUSHED POPS EVEN HIGHER. PUT SOME ENHANCED THUNDERSTORM WORDING IN ZONES NORTH AND WEST OF PHILADELPHIA. SURFACE-BASED CONVECTIVE TRIGGERS...BESIDES SEABREEZE...ARE RETREATING WARM FRONT IN OUR NE ZONES...AND OUTFLOW/CONVECTIVE BOUNDARY SAGGING SOUTHWARD THOUGH PA THIS MORNING. ABOVE MENTIONED TEMPERATURE/DEW POINT CHANGES HAVE PUSHED HEAT INDEX MAXIMA INTO THE UPPER 90S FOR THIS AFTERNOON. WILL REISSUE SPS FROM EARLIER TODAY. ALTHOUGH GETTING CLOSER...HEAT ADVISORY OR WARNING CRITERIA NOT EXPECTED TO BE MET BEFORE COOLER AIR ARRIVES MONDAY NIGHT. WILL CONTINUE TO EVALUATE. OTHER THAN THAT...PREVIOUS FORECAST LOOKS JUST FINE...AND NO OTHER SIGNIFICANT CHANGES MADE. CWF/ZFP/AFM/PFM ARE ALL ISSUED. .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && SZATKOWSKI -------------------PREVIOUS AFD BELOW-------------------- .SHORT TERM...MODELS WERE CORRECT IN KEEPING MAIN ACTIVITY TO THE N OF THE FA YESTERDAY. TODAY THEY START WITH A WEAK AREA OF ENERGY MOVING UP FROM THE SW AND BRUSHING THE SRN ZONES. GIVEN TIME OF DAY AND WEAKNESS OF IMPULSE, HAVE OPTED TO KEEP THE POPS OFF THE CHART IN THE S THIS AM. NOTE THAT IN THE WAKE OF THE SFC REFLECTION OF THE NRN STREAM IMPULSE, THAT NEVER-DISAPPEARING SURFACE FRONT THAT WAS JUST TO OUR NE YESTERDAY AFTERNOON HAS DROPPED BACK DOWN INTO OUR NERN ZONES THIS AM. HAVE PUT MORE CLOUDS, SOME PATCHY FOG AND AN ERLY COMP TO THE WIND IN THE GRIDS THERE EARLY, THEN FOLLOWING THE ETA12 HAVE KICKED THAT OUT BY LATE AM. LATER TODAY, WINDS SEEM TO COME AROUND TO WSW OR W AT THE SFC AND PICK UP SOME. THIS MILDLY CATABATIC FLOW AND SOUNDINGS THAT REACH A LTL HIGHER DRY ADIABATICALLY MANY LOCATIONS MADE ME GO FOR THE HIGHER OF THE STAT GUIDANCE. H9 WINDS SUGGEST SEA BREEZE WOULD DEVELOP LATER, NOT EARLIER, IN THE AFTERNOON AND SO CONT THE FAIRLY WARM FCST FOR THE COASTAL ZONES. A WEAK H5 IMPULSE IS FCST TO APPROACH THIS AFTERNOON AND EXIT TONIGHT. INSTABILITY IS RATHER HIGH IN THE S, AND MODERATE IN THE N. DIRECTIONAL AND SPEED SHEAR NOT THAT IMPRESSIVE, AND UPPER JET SEEMS SOMEWHAT REMOVED TO THE N. WE NOTE THAT SPC HAS PUT OUR FAR NRN ZONES INTO A SLIGHT RISK, BUT WE THINK THIS IS MORE GEARED TOWARD PLACES FURTHER N WHERE DYNAMICS A BIT BETTER. SO, AFTER COORD WITH SPC, WILL NOT ISSUE A STATEMENT FOR CHANCE OF SEVERE WX. CHANCE TO SLIGHT CHANCE POPS MAINLY FOR THIS AFTERNOON AND EVENING, BEST N. THAT QUASI-STATIONARY SURFACE FRONT MAY AGAIN DROP INTO THE NERN ZONES LATE SECOND PD IN WAKE OF YET ANOTHER ASSOCIATED SFC IMPULSE, AND AGAIN HAVE BROUGHT AROUND AN ERLY COMP TO WINDS THERE AS WELL AS MORE CLOUDS AND SLIGHTLY COOLER TEMPS. OTHER LOCATIONS LOOK FOR MINS SIMILAR TO THIS AM. YET ANOTHER IMPULSE ON MONDAY WHICH APPEARS GEARED MOSTLY FOR NRN ZONES, AND HAVE TRIED TO KEEP EVERYBODY ELSE DRY THAT DAY AND MONDAY NIGHT. IN ADVANCE OF THAT IMPULSE, WE SHOULD WARM UP WELL AGAIN AND HAVE TREATED THE COOLER GUIDANCE TEMPS AS A SIGN OF CLIMATOLOGY. ASSOCIATED FRONT IS PROGGED TO MOVE THROUGH MON NIGHT, AND SO MINS A BIT LOWER THAN SECOND PD VALUES. GIVEN LACK OF DYNAMICS DOWN HERE, DONT BELIEVE IS A GOOD PUSH OF COOLER AIR AND SO MINS ONLY A BIT LOWER. && .LONG TERM...ANOTHER APPROACHING IMPULSE FOR TUE. PREV FCST HANDLED THAT. LOOKS LIKE SURFACE WINDS GO AROUND TO SE TOWARD THE COAST, WHICH WOULD STABILIZE THINGS IN ADVANCE OF THE TRIGGER. BASICALLY, NO CHANGE TO FCST PAST TUE. && .MARINE...MAINLY SW FLOW OVER THE OCEAN THROUGH MONDAY, ALTHOUGH UP N, AS ALLUDED TO ABOVE, SOME FAIRLY BRIEF PERIODS THIS AM AND TOMORROW NIGHT WITH AN ERLY COMPONENT. && .AVIATION...SOME MVFR CONDITIONS EARLY OVER SOME OF THE TAF AREAS TODAY, OTHERWISE VFR. COULD BE SOME IFR CONDITIONS EARLY TODAY AND LATE TONIGHT OVER OUR FAR NERN ZONES, WHERE WE CARRY NO TAFS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 517 AM EDT SUN MAY 23 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 517 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, IN URBANIZED AREAS AROUND PHILADELPHIA, THE ELDERLY, THE VERY YOUNG AND THE INFIRM MAY BE AT RISK IF EXPOSED TO TODAYS VERY WARM AND HUMID CONDITIONS FOR ANY LENGTH OF TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1259 PM EDT SUN MAY 23 2004 NJZ001-007>010-PAZ054-055-060>062-240300- BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-MORRIS NJ- NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ- 1259 PM EDT SUN MAY 23 2004 ...THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION DURING THE REMAINDER OF THIS AFTERNOON AND INTO TONIGHT. THE MAIN SEVERE WEATHER CONCERN IS STRONG DAMAGING WINDS. ANY THUNDERSTORMS WHICH DEVELOP WILL PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...THEN YOU ARE AT RISK OF GETTING STRUCK BY LIGHTNING. SEEK SHELTER UNTIL THE STORMS PASS. STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. DEZ001-NJZ015-017>019-PAZ067>071-240300- BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-MERCER NJ- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA- 1259 PM EDT SUN MAY 23 2004 A SOUTHWESTERLY FLOW OF WARM AND HUMID AIR WILL CONTINUE THROUGH MONDAY. AS A RESULT, HEAT INDEX VALUES THIS AFTERNOON AND MONDAY ARE EXPECTED TO TOP OUT BETWEEN 95 AND 98 DEGREES, ESPECIALLY IN THE URBAN AREAS IN AND AROUND PHILADELPHIA. A COLD FRONT IS EXPECTED TO CROSS THE AREA MONDAY NIGHT, WHICH WILL BRING SOME RELIEF, FIRST IN THE FORM OF SHOWERS AND THUNDERSTORMS LATE MONDAY, THEN IN THE FORM OF SLIGHTLY COOLER TEMPERATURES ON TUESDAY. IF YOU ARE PARTICIPATING IN OUTDOOR ACTIVITIES TODAY OR MONDAY, TRY TO PACE YOURSELF TO AVOID HEAT RELATED STRESS. DRINK PLENTY OF LIQUIDS BEFORE, DURING AND AFTER COMPLETEION OF YOUR ACTIVITIES. TRY TO MAKE A HABIT OUT OF POSTPONING STRENUOUS ACTIVITY UNTIL THE COOLER PARTS OF THE DAY. SPEND MORE TIME IN AIR CONDITIONED PLACES AND DO NOT FORGET TO KEEP YOUR PETS COOL. SZATKOWSKI
The Philadelphia radar (KDIX), 90 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398873.